Virginia, 2010

Damaging Wind in Virginia, May 22, 2010

May 22, 2010 · NWS RNK · 1 event in 1 county or zone

A lone severe thunderstorm produced winds that downed a large tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A lone severe thunderstorm produced winds that downed a large tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 3:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 22, 3:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT SAT MAY 22 2010

.SYNOPSIS...
UPPER LOW OVER THE EASTERN GREAT LAKES THIS AFTERNOON WILL TRACK
SOUTHEAST INTO EASTERN VIRGINIA AND NORTH CAROLINA SUNDAY. THIS
SYSTEM WILL THEN GET ABSORBED BY ANOTHER LOW WELL OF THE SOUTHEAST
COAST MONDAY. THIS SYSTEM WILL MEANDER OFF THE COAST INTO THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
ENHANCED VORT SWINGING SE INTO WV ATTM COMBINED WITH SOME MODERATELY
UNSTABLE AIR AND HIGH PWATS HAS HELPED A LINE OF SHOWERS INCREASE IN
COVERAGE/INTENSITY OVER THE FOOTHILLS. THIS LINE WLL SLIDE EAST TO
THE PIEDMONT THROUGH THIS EVENING. THE WRN CWA WILL STAY
UNSTABLE...WITH ENOUGH MOISTURE REMAIN IN THE LOW LVLS TO KEEP
SCATTERED SHRA/TSRA GOING INTO LATE AFTN/EARLY EVENING. BELIEVE
ACTIVITY WILL START TO DIMINISH SOMEWHAT TONIGHT...MAINLY IN THE
SOUTHWEST WHILE AXIS OF SHORTWAVE MOVES OVER WV INTO NRN VA. THIS
WILL KEEP THE NRN/ERN COUNTIES WITH SCTD SHOWERS OVERNIGHT. WITH THE
DRIER AIR ALOFT PER WV LOOP AND LOW LVL MOISTURE...THINK FOG AND LOW
CLOUDS MAY BE A COMMON PROBLEM ACROSS THE FORECAST AREA LATE
TONIGHT. ATTM...TOO EARLY TO PIN DOWN ANY DENSE FOG ISSUES...BUT
LOOKS LIKE THE NEW RIVER VALLEY WEST INTO THE MTN EMPIRE AND SRN WV
MAY SEE MORE FOG WITH LESS CLOUD COVER.

TONIGHTS LOWS WILL STAY UP IN THE EAST WITH SHOWERS/CLOUDS...AND
WENT TOWARD MILDER THAN MOS.

SUNDAY...UPPER LOW DRIFTS SOUTH ACROSS ERN VA INTO ERN NC. COOL POOL
ALOFT AND INSTABILITY ALONG WITH INVERTED SFC TROUGH SHOULD REFIRE
SHOWERS AND THUNDERSTORMS WITH MAIN EMPHASIS EAST OF THE BLUE RIDGE.
PWATS SHOULD REMAIN HIGH OUT EAST IN THE 1.2 TO 1.4 INCH RANGE. WITH
FORECAST STEEP LOW LVL LAPSE RATES...ANY THUNDERSTORMS THAT DEVELOP
MAY BE CAPABLE OF PRODUCING LARGE HAIL...AND ISOLATED DAMAGING
WINDS...ALONG WITH HEAVY RAIN. ATTM...THE BEST LOCATION FOR THIS
WILL BE ACROSS THE VA PIEDMONT INTO THE NC PIEDMONT EAST OF THE BLUE
RIDGE. WILL HIGHLIGHT THIS IN THE HWO.

FURTHER WEST WILL MAINTAIN CHANCE TO SLIGHT CHANCE POPS...WITH HIGHS
IN THE SW/WRN CWA SIMILAR TO THE EAST WHERE MORE CLOUDS AND SHOWERS
WILL BE CONFINED.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
SHRTWVS WILL CONTINUE ROUNDING THE CLOSED WESTERN ATLANTIC H5 LOW
THROUGH THE PERIOD. DEEP ALBEIT WEAK EASTERLY COMPONENT AT ALL
LEVELS WILL CONTRIBUTE ATLANTIC MOISTURE AND ENOUGH INSTABILITY
FOR SHWS AND STORMS MOST NUMEROUS ALONG SOUTHSIDE VA AND THE NC
PIEDMONT. SOMEWHAT MORE STABILITY FARTHER NORTH AND WEST INTO THE
NEW RIVER VALLEY...SHOULD KEEP THUNDER AWAY BUT STILL EXPECTING
SHOWERS TO EITHER DEVELOP OR BREAK OFF FROM WHATEVER AFFECTS THE
SOUTHSIDE. MONDAY LOOKS LIKE THE COOLEST DAY OF THE NEXT SEVERAL.
STILL COULD BE STORMS ALONG THE SOUTHSIDE MONDAY NIGHT...AND
RATHER HIGH PWATS ALONG WITH SLOW MOVEMENT COULD PRODUCE SOME
HEALTHY RAINFALL TOTALS THERE THROUGH MONDAY NIGHT. SURFACE HIGH
PRESSURE SINKS FAR ENOUGH SOUTH FROM THE DELMARVA TO KEEP POPS IN
THE SLT CHC RANGE FOR TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE CLOSED UPPER HIGH WEAKENS AND RETROGRADES SOMEWHAT AS
TROUGHING ENTERS HUDSON BAY LATE WEEK. THIS ALLOWS A TROUGH TO
DEEPEN INTO NEW ENGLAND AND EVENTUALLY ATTRACTS THE SLOWLY OPENING
UPPER LOW JUST OFF THE SOUTHEAST COAST. AFTER A BACKDOOR FRONT
SNEAKS EAST OF THE APPLN MTNS THURSDAY...WINDS VEER BACK TO THE SW
AND WEST NEAR THE END OF THE LONG TERM. THUS...A WARMUP SOLIDLY
INTO THE 80S MAY ARRIVE FRIDAY AND SATURDAY WITH H85 TEMPS IN THE
UPPER TEENS. WIDELY SCATTERED SHWS/STORMS MAY DEVELOP MOSTLY ALONG
THE SOUTHERN CWA WITH THE BACKDOOR BOUNDARY THURSDAY...AND THEN
PERHAPS AGAIN FRI/SAT...IF ENOUGH COOL AIR REMAINS IN THE
MIDLEVELS...MITIGATING ANY CAP.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
MAIN IMPACT THIS AFTERNOON WILL BE FROM SCT/NUMEROUS SHRA AND
ISOLATED/SCT TSRA. SHOULD SEE BEST CONCENTRATION OF SHOWERS
AFFECTING DAN/LYH NW TOWARD ROANOKE. ATTM...WILL LEAVE TS OUT OF
THE WX GROUP AS LIGHTNING/RADAR DATA INDICATE TSRA MOVING AWAY
FROM LYH. HOWEVER...WILL HAVE CB AT ROA/LYH...WITH VCTS ARRIVING
DAN AROUND 21Z. A LINE OF SHOWERS MOVING OFF THE NC BLUE RIDGE MAY
ENHANCE INTO MORE ROBUST SHRA/TSRA IF ENOUGH SUN PEAKS THROUGH
AHEAD OF IT.

OTHERWISE...LOOKING AT VFR/MVFR CIGS/VSBYS EXCEPT IN SHRA/TSRA
WHERE IFR OR LOWER IS POSSIBLE.

BY THIS EVENING...THINK BULK OF PRECIP WILL BE OVER THE ERN CWA OR
EAST OF MOST TAF SITES. WILL SEE RESIDUAL LOW LVL MOISTURE HANGING
AROUND AND MODELS QUICKLY BRING FOG/STRATUS IN AT ALL SITES.
CONFIDENCE IS HIGH THIS WILL HAPPEN...BUT TO HOW LOW IS THE
QUESTION. FOR ROANOKE WILL HEDGE TOWARD IFR OR HIGHER IN
VSBY/CIGS...WHEREAS LYH/DAN COULD SEE IFR TO LIFR CIGS/VSBYS
OVERNIGHT...GIVEN RAIN MAY BE MORE THAT WAY THIS AFTN.

THE BLF/LWB AREA WILL SEE THE SAME...AS THEY CLEAR OUT QUICKER
ALOFT. THINK LWB WILL BE SET UP FOR DENSE FOG RUNNING FROM 06Z TO
15Z SUNDAY. BLF MAY FLUCTUATE BETWEEN LOW CIGS AND FOG...BUT KEPT
THEM IFR LATE TONIGHT.

SUNDAY...THE WESTERN CWA SHOULD BREAK OUT INTO VFR CONDITIONS. THE
EAST WILL BE SLOWER AS THE UPPER SLIDES SOUTH WITH MVFR CIGS WITH
SHRA DEVELOPING TOWARD THE END OF THIS TAF PERIOD.

AS THIS UPPER LOW DROPS SOUTH THROUGH THE MID ATLANTIC REGION THE
POTENTIAL FOR PERSISTENT MVFR/IFR CONDITIONS WILL CONTINUE INTO
MONDAY. BY TUESDAY...A LOW OFF THE SOUTHEAST COAST STILL COULD BE
AFFECTING THE EASTERN SECTIONS OF THE AREA...FROM ROANOKE
EAST...WITH SHOWERS AND LOWER CIGS FOLLOWED BY ONLY A GRADUAL
IMPROVEMENT INTO MID WEEK.

&&

.EQUIPMENT...
THE KFCX 88D REMAINS DOWN. TECHNICIANS ARE ONSITE WORKING ON IT
THIS AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/WP
EQUIPMENT...
Hazardous weather outlook, May 22, 2:53 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT SAT MAY 22 2010

NCZ001>003-018-019-VAZ007-009>018-022-032-033-WVZ042>044-232000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-
FRANKLIN-MERCER-SUMMERS-MONROE-
353 PM EDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-023-024-034-035-WVZ045-232000-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-GREENBRIER-
353 PM EDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS CAN BE EXPECTED SUNDAY.
THIS COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-232000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
353 PM EDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING THUNDERSTORMS WILL BRING HEAVY RAIN TO THE AREA THIS
EVENING. THIS COULD CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS SUNDAY AFTERNOON COULD BRING LOCALIZED
FLOODING...AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 11:07 AM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SAT MAY 22 2010

VAZ035-045>047-221645-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
1207 PM EDT SAT MAY 22 2010

...A DEVELOPING THUNDERSTORM WITH HEAVY RAINB WILL AFFECT
AMHERST...APPOMATTOX...BUCKINGHAM AND CAMPBELL COUNTIES...

AT 1203 PM EDT...A THUNDERSTORM WAS DEVELOPING OVER RUSTBURG AND
LYNCHBURG...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CONCORD AROUND 1225 PM...STONEWALL AROUND
1230 PM...OAKVILLE AROUND 1240 PM AND APPOMATTOX NATIONAL HISTORIC
PARK AROUND 1245 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3720 7916 3735 7927 3738 7924 3756 7889
      3754 7887 3754 7885 3759 7884 3768 7865
      3744 7849

WP
Special weather statement, May 22, 3:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT MAY 22 2010

VAZ045>047-222115-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
414 PM EDT SAT MAY 22 2010

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...BUCKINGHAM AND
CAMPBELL COUNTIES...

AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RUSTBURG...
MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN MIXED WITH SMALL HAIL WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL RATES OF 2 TO 3 INCHES
IS POSSIBLE.

THIS STORM WILL BE NEAR CONCORD AROUND 425 PM...SPOUT SPRING AROUND
435 PM...APPOMATTOX AROUND 450 PM...APPOMATTOX NATIONAL HISTORIC PARK
AROUND 455 PM...TOWER HILL AROUND 505 PM AND HIXBURG AROUND 510 PM.

LAT...LON 3734 7853 3737 7858 3734 7860 3731 7865
      3718 7913 3734 7922 3740 7908 3739 7907
      3741 7906 3760 7861 3735 7847

RCS
Special weather statement, May 22, 3:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SAT MAY 22 2010

VAZ044-058-222200-
HALIFAX VA-PITTSYLVANIA VA-
457 PM EDT SAT MAY 22 2010

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA
COUNTIES...

AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLAIRS...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN AND SMALL HAIL WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR KEELING AROUND 505 PM...ELMO AROUND 540 PM...
RIDGEWAY AROUND 545 PM AND TURBEVILLE AROUND 555 PM.

LAT...LON 3688 7903 3655 7884 3655 7943 3670 7943

RCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
May 22, 4:30 PM EST
Where
Halifax County, Elmo
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Emergency Manager
Coordinates
36.670, -79.130

A large tree was blown down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235638.